5.3

Common clinical findings in patients with obstructive lung disease include all of the following, EXCEPT:

A. pursed-lip breathing.
B. chronic air trapping in the lungs.
C. a decreased expiratory phase.
D. abdominal muscle use.

C. a decreased expiratory phase.
Pneumonitis is especially common in older patients with:

A. a history of a stroke.
B. frequent infections.
C. chronic food aspiration.
D. immunocompromise.

C. chronic food aspiration.
Which of the following statements regarding epiglottitis is correct?

A. Epiglottitis has become relatively rare in children due to vaccinations against the Haemophilus influenzae type b bacterium.
B. Most cases of epiglottitis are progressive in their onset and result in severe swelling of the larynx, trachea, and bronchi.
C. Unlike croup, epiglottitis most commonly occurs in the middle of the night, when the outside temperature is cool.
D. Characteristic signs of epiglottitis include a low-grade fever, a seal-like barking cough, and varying degrees of respiratory distress.

A. Epiglottitis has become relatively rare in children due to vaccinations against the Haemophilus influenzae type b bacterium.
Why are children more prone to croup when they acquire a viral infection than adults infected with the same virus?

A. A child’s airway is narrower than an adult’s, and even minor swelling can result in obstruction.
B. The virus that causes croup replicates far more aggressively in children than it does in adults.
C. Children’s immune systems are not as developed as adults’, so they are more prone to infection.
D. Adults were vaccinated against the virus that causes croup, whereas most children were not.

A. A child’s airway is narrower than an adult’s, and even minor swelling can result in obstruction.
COPD is characterized by:

A. small airway spasms during the inhalation phase, resulting in progressive hypoxia.
B. widespread alveolar collapse due to increased pressure during the exhalation phase.
C. narrowing of the smaller airways that is often reversible with prompt treatment.
D. changes in pulmonary structure and function that are progressive and irreversible.

D. changes in pulmonary structure and function that are progressive and irreversible.
A patient with a history of asthma is at GREATEST risk for respiratory arrest if he or she:

A. was recently evaluated in an emergency department.
B. takes a bronchodilator and a corticosteroid.
C. was previously intubated for his or her condition.
D. has used his or her inhaler twice in the previous week.

C. was previously intubated for his or her condition.
A critical step when using a CPAP unit to treat a patient with severe respiratory distress is:

A. setting the oxygen flow rate to at least 6 L/min.
B. starting with CPAP levels above 10 to 15 cm of water.
C. holding the mask to the noncompliant patient’s face.
D. ensuring an adequate mask seal with minimal leakage.

D. ensuring an adequate mask seal with minimal leakage.
A morbidly obese man called 9-1-1 because of difficulty breathing. When you arrive, you find the 39-year-old patient lying supine in his bed. He is in marked respiratory distress and is only able to speak in two-word sentences. He has a history of hypertension, but denies any respiratory conditions. What should you do FIRST?

A. Administer a beta-2 agonist drug.
B. Begin assisting his ventilations.
C. Sit him up or place him on his side.
D. Assess his oxygen saturation level.

C. Sit him up or place him on his side.
Reactive airway disease is characterized by:

A. excessive mucus production and a chronic cough.
B. chronic bronchoconstriction of varying severity.
C. bronchospasm, edema, and mucus production.
D. acute, reversible swelling of the laryngeal muscles.

C. bronchospasm, edema, and mucus production
A 76-year-old woman with emphysema presents with respiratory distress that has worsened progressively over the past 2 days. She is breathing through pursed lips and has a prolonged expiratory phase and an oxygen saturation of 76%. She is on home oxygen at 2 L/min. Your initial action should be to:

A. administer a beta-2 agonist via nebulizer.
B. auscultate her lungs for adventitious breath sounds.
C. increase her oxygen flow rate to 6 L/min.
D. place her in a position that facilitates breathing.

D. place her in a position that facilitates breathing.
The primary treatment of bronchospasm is:

A. humidified oxygen.
B. corticosteroid therapy.
C. assisted ventilation.
D. bronchodilator therapy.

D. bronchodilator therapy.
Intubation of a patient with severe asthma:

A. is clearly indicated if the patient’s condition does not resolve following field corticosteroid therapy.
B. should only be performed after hyperventilating the patient with a bag-mask device for 2 to 3 minutes.
C. is often a last resort because asthmatics are difficult to ventilate and are prone to pneumothoraces.
D. is generally contraindicated because weaning the patient off of a ventilator can take several days.

C. is often a last resort because asthmatics are difficult to ventilate and are prone to pneumothoraces.
You are transporting a middle-aged man on a CPAP unit for severe pulmonary edema. An IV line of normal saline is in place. Prior to applying the CPAP device, the patient was tachypneic and had an oxygen saturation of 90%. When you reassess him, you note that his respirations have increased and his oxygen saturation has dropped to 84%. You should:

A. suspect that he has developed a pneumothorax and prepare to perform a needle chest decompression.
B. decrease the amount of positive-end expiratory pressure that you are delivering and reassess.
C. remove the CPAP unit, assist his ventilations with a bag-mask device, and prepare to intubate him.
D. continue the CPAP treatment and administer a diuretic to remove fluids from his lungs quickly.

C. remove the CPAP unit, assist his ventilations with a bag-mask device, and prepare to intubate him.
A known heroin abuser is found unconscious on a park bench. Your assessment reveals that his respirations are slow and shallow, and his pulse is slow and weak. You should:

A. preoxygenate him with a bag-mask device for 2 to 3 minutes and then intubate his trachea.
B. apply oxygen via nonrebreathing mask, administer naloxone, and be prepared to assist ventilations.
C. suction his oropharynx, perform intubation, and then administer naloxone via slow IV push.
D. assist ventilations with a bag-mask device, administer naloxone, and reassess his ventilatory status.

D. assist ventilations with a bag-mask device, administer naloxone, and reassess his ventilatory status.
Unlike bronchodilator therapy, corticosteroid therapy:

A. is administered exclusively in a hospital setting.
B. is the primary treatment for acute bronchospasm.
C. takes a few hours to reduce bronchial edema.
D. causes immediate improvement in breathing.

C. takes a few hours to reduce bronchial edema.
CPAP in the emergency setting is used to treat patients with certain obstructive airway diseases by:

A. increasing the rate and depth of ventilation, thus improving minute volume and mitigating hypoxia.
B. maintaining stability of the posterior pharynx, thereby preventing upper airway obstruction.
C. improving patency of the lower airway through the use of positive-end expiratory pressure.
D. delivering one pressure during the inspiratory phase and a different pressure during the expiratory phase.

C. improving patency of the lower airway through the use of positive-end expiratory pressure.
A patient with orthopnea:

A. is awakened from sleep with severe dyspnea.
B. seeks a sitting position when short of breath.
C. prefers to lie flat in order to facilitate breathing.
D. has no position of comfort

B. seeks a sitting position when short of breath.
Use of an automated transport ventilator is NOT appropriate for patients who are:

A. in cardiac arrest.
B. apneic with a pulse.
C. chemically paralyzed.
D. breathing spontaneously.

D. breathing spontaneously.
Patients with obvious respiratory failure require immediate:

A. passive oxygenation.
B. intubation.
C. bronchodilator therapy.
D. ventilation support.

D. ventilation support.
A 36-year-old man with a history of asthma presents with severe respiratory distress. You attempt to administer a nebulized beta-2 agonist, but his poor respiratory effort is inhibiting effective drug delivery via the nebulizer and his mental status is deteriorating. You should:

A. start an IV of normal saline and administer a steroid.
B. assist him with a metered-dose inhaler bronchodilator.
C. apply high-flow oxygen via a nonrebreathing mask.
D. assist his ventilations and establish vascular access.

D. assist his ventilations and establish vascular access.
التسوق الخاطف | Allegra Clark | TO-FU Oh!SUSHI